Missouri, 2024Damaging Wind in Missouri, July 31, 2024
July 31, 2024 · NWS DVN · 1 event in 1 county or zone
An isolated severe thunderstorm in the early morning produced a damaging wind gust in Scotland County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An isolated severe thunderstorm in the early morning produced a damaging wind gust in Scotland County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 31, 2:13 AM CST, 1 hour 22 minutes earlier. Its key messages:
- Thunderstorms and rain showers are possible through mid morning. Severe storms are possible with damaging winds and heavy rainfall the main risks
- A flood watch remains in effect south of Interstate 80 through 10 AM Wednesday.
- Chances of showers and thunderstorms remain in the forecast through Friday. There is severe potential Wednesday night into early Thursday.
- Quiet weather with dry conditions are forecast for this weekend into early next week.
Area forecast discussion, Jul 31, 2:13 AM CST, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
313 AM CDT Wed Jul 31 2024
.KEY MESSAGES...
- Thunderstorms and rain showers are possible through mid
morning. Severe storms are possible with damaging winds and
heavy rainfall the main risks
- A flood watch remains in effect south of Interstate 80 through
10 AM Wednesday.
- Chances of showers and thunderstorms remain in the forecast
through Friday. There is severe potential Wednesday night into
early Thursday.
- Quiet weather with dry conditions are forecast for this
weekend into early next week.
&&
.SHORT TERM /THROUGH TONIGHT/...
Issued at 218 AM CDT Wed Jul 31 2024
At 3 AM, a cluster of thunderstorms stretched from near KOTM
northwestward to KAMW. A warm front stretched from west central
Iowa southeastward into northeast Missouri and central
Illinois. A shortwave was evident on water vapor in eastern
Nebraska and western Iowa. Temperatures across the area ranged
from 66 degrees at Savanna and Monticello to 71 degrees a
Freeport and Fort Madison. Dewpoints are in the mid to upper
60s.
Large scale models have consistently shown a subtle shortwave
moving across the area this morning through 18 UTC. A most
unstable CAPE gradient sits across the area this morning ranging
from 1000 J/KG across far northwest Illinois to 3000 J/KG in
central Iowa. There is roughly 30 to 40 knots of 0 to 6 km shear
across the area. Storms are expected to move eastward across
central Iowa before diving southeastward across eastern Iowa.
Damaging winds and heavy rain appear to be the main threats. A
flood watch remains in effect through 10 AM Wednesday. PWATs
across the area range from 1.75 to 2.0 inches.
In the wake of the morning activity, ridging is forecast to
build into the area for the daytime hours. Given the cloud cover
and potential morning storms, have decided to lower
temperatures and dewpoints slightly for today. High
temperatures on Wednesday will be in the upper 80s to around 90
with dewpoints building into the lower to mid 70s. This will
yield heat indices in the upper 90s across the area this
afternoon. If cloud cover is less through the day, this will
allow for warmer temperatures and may result in the need for a
heat advisory.
Tonight, a 500 mb trough is forecast to move across the region
after 06 UTC and continue into Thursday. This will spread
stronger lift across the area with more widespread shower and
thunderstorm activity across the area as potential MCS moves
into eastern Iowa during the evening and overnight hours.
Damaging winds and heavy rain are once again the main threats.
Low temperatures on Thursday morning are forecast to be in the
lower to mid 70s.
&&
.LONG TERM /THURSDAY THROUGH TUESDAY/...
Issued at 218 AM CDT Wed Jul 31 2024
The 500 MB trough from Wednesday night will slowly move eastward
and linger across the region through Friday. The best chances
for showers and storms will be through the day on Thursday but
with cyclonic flow aloft continuing into Friday, afternoon
scattered showers and storms are possible.
In the wake of Thursday storm system, 500 MB ridging will
rebound farther to the west across the intermountain west
states. Locally, high pressure is forecast to bring quiet
weather through Sunday but also high temperatures on Saturday
and Sunday in the upper 80s to lower 90s. Currently dewpoints
are forecast to be in the lower 70s with heat indices in the
upper 90s.
Early next week, a shortwave trough rotating around a deep upper
level low in northeast Canada will dig into the Upper Great
Lakes and slowly sink southward. The current forecast has
increasing chances of showers and storms sinking southward
across the area with the digging wave. High temperatures on
Monday and Tuesday will be in the mid to upper 80s.
&&
.AVIATION /06Z TAFS THROUGH 06Z THURSDAY/...
Issued at 1238 AM CDT Wed Jul 31 2024
A weak storm system is forecast to impact eastern Iowa TAF sites
from 08 to 15 UTC Wednesday with the potential for MVFR to IFR
ceilings and visibilities in the strongest storms along with
wind gusts exceeding 40 knots. Placed prob30s in the TAFs to
account for this as confidence is lower on the timing and
location at each TAF site. This will be followed by a period of
quiet weather as high pressure moves across the area through 00
UTC on Thursday. There is the potential for another round of
storms after 00 UTC on Thursday as a stronger storm system moves
into the region.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Flood Watch until 10 AM CDT this morning for IAZ063-076>078-
087>089-098-099.
IL...Flood Watch until 10 AM CDT this morning for ILZ024>026-034-
035.
MO...Flood Watch until 10 AM CDT this morning for MOZ009-010.
&&
SHORT TERM...Cousins
LONG TERM...Cousins
AVIATION...CousinsHazardous weather outlook, Jul 31, 2:23 AM CST, 1 hour 12 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
323 AM CDT Wed Jul 31 2024
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-010830-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
323 AM CDT Wed Jul 31 2024
This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.
.DAY ONE...TODAY AND TONIGHT
Two rounds of thunderstorms are possible. The first is this
morning with the second coming Wednesday night. Damaging winds
and heavy rainfall are the main threats. There is a Slight or
level 2 out of 5 Risk of severe storms for most of eastern Iowa,
northwest Illinois and far northeast Missouri. There is a Marginal
or level 1 out of 5 risk of severe storms for far northwest
Illinois.
The flash flood threat continues for counties to the south of
Interstate 80 due to recent heavy rains in the area. Several
inches of rain are possible in a short period of time.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
Chances of thunderstorms remain in the forecast through Friday
morning. Some of the storms could be strong to severe on
Thursday. There is a Marginal or level 1 out of 5 risk of severe
storms for most of the outlook area on Thursday. There is a Slight
or level 2 out of 5 risk of severe storms for Henry, Bureau, and
Putnam Counties in Illinois on Thursday. Damaging winds will
continue to be the main risk.
Very warm and humid conditions will continue through Thursday
with heat headlines possible, but this depends on convective
trends and cloud debris.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be need this morning and again tonight.
GENERAL STORM MOTION OF THE DAY:
To the southeast at 30 to 40 mph.
DC
Thunderstorm Wind, Scotland
- When
- July 31, 3:35 AM CST
- Where
- Scotland County, 0.69 mi S of Memphis
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 40.460, -92.170
A tree was reported down in Memphis. The time of this event was estimated using radar.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in South Dakota, July 31, 20242 deaths · 2 in hail · 21 events
- Heat in Arizona, July 31, 20241 death · 1 event
- Hail and Damaging Winds in Kansas, July 31, 2024$7.8 million · 4 in hail · 12 events
- Hail and Damaging Winds in Nebraska, July 31, 2024$1.1 million · 1.75 in hail · 13 events
- Flash Flooding and Hail in Minnesota, July 31, 2024$403,000 · 1.75 in hail · 13 events
- Damaging Winds in Maryland, July 31, 2024$286,000 · 61 kt wind · 15 events
- Hail and Damaging Winds in Kansas, July 31, 20241.25 in hail · 43 events
- Flash Flooding and Flood in Iowa, July 31, 20241.25 in hail · 40 events
- Hail and Damaging Winds in Minnesota, July 31, 20246 in hail · 37 events
- Damaging Winds in Minnesota, July 31, 2024$20,000 · 55 kt wind · 21 events
- Damaging Winds in District of Columbia, July 31, 2024$26,000 · 56 kt wind · 5 events
- Hail and Damaging Winds in South Dakota, July 31, 20241.25 in hail · 23 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1200296.